Are there any dangers/negative effects of Prednisone?

I use it for emergencies only for asthma, and it definitely works but makes my feet tingle and have hot flashes, and makes me feel tired, out of it, warm, etc.

Any dangers or negative effects of this?

With my side-effects should I be concerned?

Thanks!
Side-effects
Short-term side-effects, as with all glucocorticoids, include high blood glucose levels, especially in patients that already have diabetes mellitus or are on other medications that increase blood glucose (such as tacrolimus), and mineralocorticoid effects such as fluid retention (although it is worth noting, however, that the mineralocorticoid effects of prednisone are very minor; this is why it is not used in the management of adrenal insufficiency unless a more potent mineralocorticoid is administered concomitantly). Additional short-term side-effects include insomnia, euphoria, and, rarely, mania. Long-term side-effects include Cushing's syndrome, weight gain, osteoporosis, glaucoma, type II diabetes mellitus, and depression upon withdrawal.


Major

weight gain
facial swelling
depression, mania, or other psychiatric symptoms
unusual fatigue or weakness
mental confusion / indecisiveness
blurred vision
abdominal pain
peptic ulcer
infections
painful hips or shoulders
osteoporosis
insomnia
severe joint pain
cataracts
osteonecrosis

Minor

weight gain
stretch marks
nervousness
acne
rash
increased appetite
hyperactivity
frequent urination
diarrhea
removes intestinal flora
There are a TON of side-effects with taking any oral steroids. If it wasn't so darn powerful and effective, it wouldn't be used. Here is a "partial" list of steroid complications (some only wiht long-term use):
weight gain
weight loss
loss of appetite
increased appetite
sleeplessness
anxiety
shortness of breath
nausea
vomiting
headaches
dizziness
rash
indigestion
increase thirst
osteoporosis

The full list can be found at this site:


But, yeah, the effects are generally worth the risk- especially for asthma sufferers.
One side effect of Prednisone is flushing. That is the only thing I can think of in the side effects of it that could be causeing your symptoms. If you have been on it for a long time poeple have been known to get tired. But both those side effects need to be told to your Dr because they are not of the common side effects. Def. Call your doc. You may be having an adverse reaction to it.
I think PTCanon pretty much covered it all. I feel for you sweetie. I had to take it for my Crohn's disease. It turned out I had a reaction called "steroidal rage". A coworker of mine came into my office to ask a question when I was on prednisone and she had a smart a** tone in her voice. I literally lunged over my desk at her! lol Needless to say it cured her of her attitude problems. I came off of them right after that. My sister, who I gave my kidney, was on prednisone for the longest time. She may still be on it on a low dosage. Anyway, she developed what they call "moon face". It broke her heart to have to live with that side effect, but it was neccessary. Those two are the only side effects I have had any experience with. I hope this helps.
Keep taking it as your doctor prescribes until you can visit with him/her again. I don't want you to have an asthma attack and risk becoming very ill because of the side effects you are experiencing. I hope you feel better sweetie!
God bless
Ya, Prednisone is some pretty powerful stuff depending upon the dose. It screws people up pretty bad, but that's when they take it all the time. Otherwise it's one great drug for asthma. Just try to keep it on an occasional basis - and then you might get by with it for years and years.

You really do get side effects? I'd be curious to know how much you take at a time. I've never felt anything from it - but it sure worked.

Try to keep the doses you take as low as possible.
How often do you need to use it?

Long-term effects would include lowered immune system function, loss of calcium from bones, decreased inflammatory response. This is with long-term, regular use. You sound like you are ok, but check with your doctor to make sure!
my sister used to take it because of severe asthma. it causes her to have weird mood swings and she also gained weight and complained of being hot...

I think any type of steroid is bad, and I think your asthma can be handled with something less testy
Tag: Are there any dangers/negative effects of Prednisone?